See What HealthDay Can Do For You
Contact Us

Blood Thinner Boosts Elderly Fracture Risk

Long-term warfarin use increased the odds by 25 percent,study found

THURSDAY, Feb. 2, 2006 (HealthDay News) -- A widely used blood thinner, warfarin, may raise risks for osteoporosis-linked fractures in the elderly, a new U.S. study finds.

The findings suggest that doctors need to carefully monitor the bone health of people taking warfarin and that these patients should take steps to reduce their risk of osteoporosis, the researchers said.

Warfarin, sold under the brand name Coumadin, is often prescribed for people with atrial fibrillation (irregular heart contractions). The condition is often accompanied by dangerous blood clots. Warfarin interferes with vitamin K's role in clotting and prevents formation of blood clots.

But vitamin K also interacts with a protein that's vital for bone formation, according to researchers at Washington University School of Medicine in St. Louis. That means warfarin's interference with vitamin K can affect bone strength.

The researchers pored over the Medicare records of more than 15,000 patients hospitalized with atrial fibrillation, noting those cases where patients had also been treated for osteoporotic bone fractures.

"Long-term use of warfarin -- longer than one year -- led to a 25 percent increase in the incidence of fracture," study author Dr. Brain Gage, an associate professor of medicine and medical director of Barnes-Jewish Hospital's Blood Thinner Clinic in St. Louis, said in a prepared statement.

Patients taking warfarin for less than a year did not have an increased risk of fracture and patients taking beta blockers had fewer fractures than those who did not take beta blockers.

"The results of the study have important implications for treatment of atrial fibrillation," Gage said. "To maintain bone strength, elderly patients taking warfarin should exercise regularly and have adequate intakes of calcium and vitamin D. Those who are prone to falling could use walking aids and proper footwear. Smokers should quit, which will decrease their risk of osteoporosis and other diseases."

The findings appear in the Jan. 23 issue of the Archives of Internal Medicine.

More information

The U.S. National Library of Medicine has more about atrial fibrillation.

SOURCE: Washington University, news release, Jan.23, 2006
Consumer News

HealthDay

HealthDay is the world’s largest syndicator of health news and content, and providers of custom health/medical content.

Consumer Health News

A health news feed, reviewing the latest and most topical health stories.

Professional News

A news feed for Health Care Professionals (HCPs), reviewing latest medical research and approvals.